Acta Mathematica Hungarica

, Volume 121, Issue 1–2, pp 107–118 | Cite as

Distance sets that are a shift of the integers and Fourier basis for planar convex sets

  • A. IosevichEmail author
  • P. Jaming


The aim of this paper is to prove that if a planar set A has a difference set Δ(A) satisfying Δ(A) ⊂ ℤ+ + s for suitable s then A has at most 3 elements. This result is motivated by the conjecture that the disk has no more than 3 orthogonal exponentials.

Further, we prove that if A is a set of exponentials mutually orthogonal with respect to any symmetric convex set K in the plane with a smooth boundary and everywhere non-vanishing curvature, then #(A ∩ [−q, q]2) ≦ C(K) q where C(K) is a constant depending only on K. This extends and clarifies in the plane the result of Iosevich and Rudnev. As a corollary, we obtain the result from [8] and [9] that if K is a centrally symmetric convex body with a smooth boundary and non-vanishing curvature, then L 2(K) does not possess an orthogonal basis of exponentials.

Key words and phrases

distance sets orthogonal exponentials convex sets 

2000 Mathematics Subject Classification

42B05 42C30 05B10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Anning and P. Erdős, Integral distances, Bull. Am. Math. Soc., 51 (1945), 548–560.CrossRefGoogle Scholar
  2. [2]
    A. Beurling, Local harmonic analysis with some applications to differential operators, Some Recent Advances in the Basic Sciences, Academic Press 1 (1966).Google Scholar
  3. [3]
    P. Erdős, Integral distances, Bull. Am. Math. Soc., 51 (1945), 996.CrossRefGoogle Scholar
  4. [4]
    B. Fuglede, Commuting self-adjoint partial differential operators and a group theoretic problem, J. Funct. Anal., 16 (1976), 101–121.CrossRefMathSciNetGoogle Scholar
  5. [5]
    B. Fuglede, Orthogonal exponentials for the ball, Expo. Math., 19 (2001), 267–272.zbMATHMathSciNetGoogle Scholar
  6. [6]
    K. Gröchenig and H. Razafinjatovo, On Landau’s necessary density conditions for sampling and interpolation of band-limited functions, J. London Math. Soc., 54 (1996), 557–565.zbMATHMathSciNetGoogle Scholar
  7. [7]
    C. Herz, Fourier transforms related to convex sets, Ann. of Math., 75 (1962), 81–92.CrossRefMathSciNetGoogle Scholar
  8. [8]
    A. Iosevich, N. H. Katz and S. Pedersen, Fourier bases and a distance problem of Erdős, Math. Res. Lett., 6 (2001), 251–255.MathSciNetGoogle Scholar
  9. [9]
    A. Iosevich, N. H. Katz and T. Tao, Convex bodies with a point of curvature do not have Fourier bases, Amer. J. Math., 123 (2001), 115–120.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    A. Iosevich and M. Rudnev, A combinatorial approach to orthogonal exponentials, Int. Math. Res. Not., 50 (2003), 2671–2685.CrossRefMathSciNetGoogle Scholar
  11. [11]
    M. N. Kolountzakis and M. Matolcsi, Tiles with no spectra, Forum Math., 18 (2006), 519–528.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    M. N. Kolountzakis and M. Matolcsi, Complex Hadamard matrices and the spectral set conjecture, Collect. Math., Vol. Extra (2006), 281–291.Google Scholar
  13. [13]
    H. Landau, Necessary density conditions for sampling and interpolation of certain entire functions, Acta Math., 117 (1967), 37–52.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    M. Matolcsi, Fuglede’s conjecture fails in dimension 4, Proc. Amer. Math. Soc., 133 (2005), 3021–3026.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    J. Solymosi, A note on a question of Erdős and Graham, Combin. Probab. Comput., 13 (2004), 263–267.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    J. Solymosi, Note on integral distances. U.S.-Hungarian Workshops on Discrete Geometry and Convexity (Budapest, 1999/Auburn, AL, 2000), Discrete Comput. Geom., 30 (2003), 337–342.zbMATHMathSciNetGoogle Scholar
  17. [17]
    E. M. Stein, Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals, Princeton Mathematical Series, 43. Monographs in Harmonic Analysis, III. Princeton University Press (Princeton, NJ, 1993).zbMATHGoogle Scholar
  18. [18]
    T. Tao, Fuglede’s conjecture is false in 5 and higher dimensions, Math. Res. Letters, 11 (2004), 251–258.zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Missouri-ColumbiaColumbiaUSA
  2. 2.MAPMO-Fédération Denis PoissonUniversité d’OrléansOrleans Cedex 2France

Personalised recommendations